Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 285, NWS Birmingham, AL

July 21, 20234 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2023, 4:30 PM CDT for 4 counties in Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2023, 4:30 PM CDT (21:30 UTC)
Expired
Jul 21, 2023, 5:15 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, AL, Etowah County, AL, Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2267 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:32 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 21, 2:32 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
232 PM CDT Fri Jul 21 2023

...New LONG TERM...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 112 PM CDT FRI JUL 21 2023

An upper low will drift eastward over Quebec through the short term
period while mid to low-level troughing extends southwest along
the East Coast. A large ridge remains locked over the Southwest
and continues to produce persistently hot conditions across much
of the Southern CONUS. Central Alabama is still under west-northwest
flow as a result of the orientation of the two features, and a
weak front, oriented east to west across the Tennessee Valley,
will slowly propagate southward this afternoon and move closer to
the Gulf Coast by tomorrow afternoon. A combination of abundant
moisture and hot sfc temperatures will result in large instability
to the south of the boundary across Central AL. An MCS over
Arkansas will propagate east-southeastward and may follow a track
closer to the surface boundary later this afternoon and into the
evening. While we're keeping an eye on the MCS, additional
convection may occur along the boundary as it moves southward, and
any storms that develop today will be capable of damaging winds
up to 60 mph, quarter size hail, and intense lightning.
Additionally, because of the orientation of the front, storm
development may favor rounds of upstream development which could
result in localized flooding across areas that receive repeated
bouts of heavy rainfall.

Otherwise, the hot and humid airmass is leading to miserable
conditions outside with heat indices already ranging from 105-110
degrees across most of the area except north of I-20. Some areas
will approach Excessive Heat Warning criteria across our south, so
please take extra precautions if you have to be outdoors today. No
changes were made to the current heat products which will be in
effect until 9 PM.

We remain warm overnight, and some storms may continue near the I-20
corridor until tomorrow morning, though with decreasing intensity as
temperatures fall. The surface boundary moves closer to the I-85/US
HWY 80 corridor by tomorrow afternoon and higher PoPs will focus
across our south as a result. Still, the atmosphere near and south
of the boundary will remain very unstable and conducive for strong
thunderstorms. Drier mid-level air will begin moving over the area
north of the front tomorrow afternoon, and dewpoints should
slowly drop into the upper 60s to lower 70s, mainly in our north
as mean 1000-500mb RH begins to fall. Temperatures as a whole
should avoid Advisory criteria tomorrow due to the continuing
rain tomorrow morning and the associated cloud cover.

86/Martin

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 209 PM CDT FRI JUL 21 2023

The upper air pattern will transition to a drier northwest flow
over the weekend and into next week. A lingering surface front
over south Alabama on Sunday will be the focus for thunderstorm
development for areas south of I-85, but the surface front will
shift farther southward early next week as the upper trof digs
southward. This will likely result in rain free conditions Monday
and Tuesday. Drier low level air behind the front will keep heat
indices below 100 degrees through Tuesday. Low level moisture will
increase by the middle of the week as the upper trof axis shifts
eastward, along with a small chance of afternoon thunderstorms.

&&

.AVIATION...
(18Z TAFS)
Issued at 112 PM CDT FRI JUL 21 2023

Convection will focus near a surface boundary across North AL
late this afternoon and may approach our northern terminals this
evening. The boundary will shift southward tonight and into
tomorrow, and some SHRA/TSRA may continue along the boundary after
dark with PROB30s used for much of the night. Low ceilings will
also develop around 08-09Z and perhaps some patchy fog wherever it
isn't raining. Conditions may begin to show some improvement at
the northern sites late in this TAF period as the surface boundary
moves closer to the Gulf Coast, but MVFR conditions are likely to
persist until at least 18Z.

86/Martin

&&

.FIRE WEATHER...

Thunderstorms will likely spread across Central Alabama overnight,
producing strong winds and heavy rainfall. A cool front will move
south of I-20 on Saturday, and the rain on Saturday will be
confined to areas south of I-20. Min RH values on Saturday will
60-65 percent with 20 foot winds west-northwest at 6-8 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  85  65  87 /  60  50   0   0
Anniston    70  85  68  87 /  60  50  10   0
Birmingham  70  86  69  89 /  60  50  10   0
Tuscaloosa  72  86  70  89 /  60  60  10   0
Calera      72  86  70  88 /  50  60  20  10
Auburn      73  85  71  85 /  40  60  40  20
Montgomery  75  90  73  89 /  40  60  50  20
Troy        75  91  72  88 /  30  70  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for the following
counties: Bibb-Chambers-Chilton-Coosa-Fayette-Jefferson-Lamar-
Pickens-Shelby-Talladega-Tuscaloosa-Walker.

Excessive Heat Warning until 9 PM CDT this evening for the
following counties: Autauga-Barbour-Bullock-Dallas-Elmore-Greene-
Hale-Lee-Lowndes-Macon-Marengo-Montgomery-Perry-Pike-Russell-
Sumter-Tallapoosa.

&&

SHORT TERM...86
LONG TERM....32
AVIATION...58/rose
Hazardous weather outlook, Jul 21, 3:33 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
333 PM CDT Fri Jul 21 2023

ALZ011>015-017>050-222345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
333 PM CDT Fri Jul 21 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A combination of hot temperatures and humid conditions will produce
heat index values at or above 105 degrees during the daytime hours
today. For locations across the south, heat index values will range
from 110 to 112 degrees. A Heat Advisory remains in effect for most
counties across the central and north, with an Excessive Heat
Warning across the south.

Severe storms will be possible across much of Central Alabama
through this evening. Damaging winds and quarter size hail are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms will be possible across the southern half of Central
Alabama Saturday during the afternoon and evening hours. Damaging
winds and quarter size hail are possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and Saturday.

In the hours before

Special weather statement, Jul 21, 3:02 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Fri Jul 21 2023

ALZ036-212030-
Coosa AL-
302 PM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of central Coosa County
through 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weogufka, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockford, Weogufka, Hanover, Unity, Bradford, Hatchet, Crewsville,
Bentleyville and Hissop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3298 8639 3307 8629 3303 8603 3286 8618
TIME...MOT...LOC 2002Z 293DEG 19KT 3300 8628

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jul 21, 4:03 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
403 PM CDT Fri Jul 21 2023

ALZ017-212145-
Blount AL-
403 PM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of Blount County through
445 PM CDT...

At 403 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holly Pond to near Arkadelphia. Movement
was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Locust Fork, Snead, Susan
Moore, Trafford, Fairview, Hayden, Nectar, Rosa, County Line,
McLarty, Bangor, Strawberry, Blount Springs, Arkadelphia, Brooksville
and Easley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3411 8631 3380 8669 3384 8676 3384 8688
      3382 8695 3387 8696 3386 8695 3387 8692
      3391 8692 3397 8677 3399 8676 3403 8670
      3406 8671 3405 8668 3409 8669 3409 8667
      3412 8663 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 2103Z 286DEG 21KT 3423 8661 3394 8695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jul 21, 4:08 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Fri Jul 21 2023

ALZ011>014-212200-
Fayette AL-Winston AL-Marion AL-Lamar AL-
408 PM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of Marion, northwestern
Winston, northwestern Fayette and northern Lamar Counties through 500
PM CDT...

At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Red Bay to near New Salem
to near Okolona. Movement was southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Haleyville, Vernon, Sulligent, Guin, Hackleburg,
Brilliant, Glen Allen, Detroit, Beaverton, Gu-
Win, Weston, Ashridge, Bluff, Lamar County Airport, Brinn, Lake
Buttahatchee, Needmore and Crews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 8817 3430 8739 3382 8785 3374 8825
TIME...MOT...LOC 2108Z 306DEG 41KT 3436 8800 3409 8829 3399 8870

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:21 PM CDTSpecial Weather StatementBMXEtowah24 min
Jul 21, 4:00 AM CDTExcessive Heat WarningBMXAutauga, Barbour, Bullock, Dallas, Elmore, Greene and 11 more17 hr
Jul 21, 3:02 PM CDTSpecial Weather StatementBMXCoosa28 min
Jul 21, 4:03 PM CDTSpecial Weather StatementBMXBlount42 min
Jul 21, 4:08 PM CDTSpecial Weather StatementBMXLamar, Marion52 min
Jul 21, 4:57 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah48 min
Jul 21, 5:01 PM CDTSpecial Weather StatementBMXFayette, Pickens, Walker44 min
Jul 21, 5:12 PM CDTSpecial Weather StatementBMXJefferson, St. Clair48 min
Jul 21, 5:21 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, St. Clair, Talladega39 min
Jul 21, 5:36 PM CDTSevere Thunderstorm WarningBMXCleburne54 min
Jul 21, 5:40 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker50 min
Jul 21, 5:51 PM CDTSpecial Weather StatementBMXPickens39 min
Jul 21, 5:58 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens32 min
Jul 21, 6:04 PM CDTSpecial Weather StatementBMXChilton26 min
Jul 21, 6:04 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa44 min
Jul 21, 6:08 PM CDTSpecial Weather StatementBMXRandolph52 min
Jul 21, 6:29 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa61 min
Jul 21, 6:37 PM CDTSpecial Weather StatementBMXShelby38 min
Jul 21, 6:42 PM CDTSpecial Weather StatementBMXTallapoosa48 min
Jul 21, 6:52 PM CDTSpecial Weather StatementBMXMarengo38 min
Jul 21, 6:58 PM CDTSpecial Weather StatementBMXBibb, Chilton, Coosa32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.